MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0615
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/16/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-01922.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician encountered resistance while advancing a 6x15 smart coil into the non-penumbra microcatheter.The physician also reported that the 6x15 smart coil stopped advancing at the middle of the microcatheter.The 6x15 smart coil was therefore removed from the procedure.A new 6x15 smart coil was then implanted successfully using the same microcatheter.While advancing the next 4x6 smart coil through its introducer sheath, the physician encountered resistance and reported that it became stuck and would no longer advance.The 4x6 smart coil was therefore removed and was no longer used in the procedure.Another smart coil and the same microcatheter were then used to complete the procedure.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly mid-joint was retracted through the introducer sheath friction lock.The embolization coil was undamaged and intact with its pusher assembly.Conclusions: evaluation of the first returned smart coil revealed a functional device.Further evaluation revealed the pusher assembly mid-joint was retracted through its introducer sheath friction lock.If this occurs, resistance may be experienced during advancement of the smart coil within its introducer sheath.This damage was likely incidental to the reported complaint and may have occurred after removal of the device from the procedure.During functional testing, the smart coil was advance through its introducer sheath and a demonstration microcatheter with resistance while advancing the pusher assembly mid-joint through the introducer sheath friction lock.The non-penumbra microcatheter identified in the complaint was not returned for evaluation; therefore, the root cause of the inability to advance the smart coil during the procedure could not be determined.Evaluation of the second returned smart coil revealed the pusher assembly mid-joint was retracted through the introducer sheath friction lock and the pusher assembly kinks.If this occurs, resistance may be experienced during advancement of the smart coil through its introducer sheath.Forcefully advancement against resistance may result in the pusher assembly kinks.During functional testing, resistance was experienced while attempting to advance the pusher assembly mid-joint through the introducer sheath friction lock; therefore, the introducer sheath was removed distally, and the smart coil was re-sheathed properly.The smart coil was then advanced through its introducer sheath and a demonstration microcatheter with resistance due to the pusher assembly kinks.Further evaluation revealed additional pusher assembly kinks.These kinks were likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-01922 h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9195032
Report Number3005168196-2019-01923
Device Sequence Number11703067
Product Code HCG
UDI-Device Identifier00814548014975
UDI-Public00814548014975
Combination Product (Y/N)Y
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/16/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/02/2023
Device Catalogue Number400SMTSFT0615
Device Lot NumberF86219
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/30/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/16/2019
Supplement Date Received by Manufacturer10/16/2019
Initial Report FDA Received Date10/15/2019
Supplement Report FDA Received Date10/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age31 YR
Date Report Sent to FDA01/01/2005